How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pet Doc Your Own Question
Pet Doc
Pet Doc, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 7524
Experience:  Veterinarian - BVSc
9138059
Type Your Dog Veterinary Question Here...
Pet Doc is online now
A new question is answered every 9 seconds

My shitzhu has been uncharacteristic ally lethargic today!

Customer Question

My shitzhu has been uncharacteristic ally lethargic today! No energy, very mopey and no appetite for anything. He's thrown up and continued to dry heave several times and has not eaten anything strange. He's also not slept well for the past week during the night. He has been shaking a LOT with EVERY INHALED BREATH for several hours. Our lifelong get is out of town and due to recent flooding in our city, our emergency vet clinic is closed. Scooter is 13 and I'm worried he may have had a stroke! Any advice? He's looking at me so sad and helplessly!
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Pet Doc replied 1 year ago.

Hi again,

Hopefully you received my first response to your question regarding your boy Scooter. The combination of lethargy and vomiting really are a concern here, but it sounds like it may be too hard to get to your local emergency vet. I would definitely recommend finding out where the next closest clinic is in case you need it. Given his age, you are going to need to continue to keep a close eye on him. Keep an eye on those mucus membranes, refill time and his respiratory rate as stipulated previously.

It sounds like he is actually doing a bit of vomiting and dry heaving as well. For this reason, you may also want to try him with a little pepcid. The typical dose for this type of situation is 0.25mg per pound of body weight up to twice daily. You can read more about the use of Pepcid in dogs online here: http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid

Also make sure he is drinking plenty of water. If he is turning his nose up at it, you may be able to try him with a little chicken broth. Just boil up some fresh chicken until cooked, scoop of the solids and feed him the cooled broth.

Over the next couple of hours, keep an eye on his mucus membranes, refill time and resp rate. Keep him inside comfortable and warm if you can, and hopefully he will be able to have a sleep. Hopefully another family member can try and find another local ER vet clinic that you can use if he deteriorates. Because there are such a range of possible causes for his symptoms, a full ER vet check and diagnostics may be the only option here if he doesn't improve.

Best of luck with Scooter and let me know how you get on.

Kind Regards,

Dr E

Customer: replied 1 year ago.
He has stopped dry heaving and vomitting. None in the past 3 hours. He's had a little water. He is laying in the bed w me now. Not asleep, but eyes half lidded. Just looking miserable. Not whining or making any noise....so pitiful. I don't know how to help. This shaking with every inhale is hard to watch!
Expert:  Pet Doc replied 1 year ago.

Hi again,

Great to hear the dry heaving and vomiting has settled for now. The shaking with every breath could definitely be a sign of pain here, and given the other symptoms, it is most likely to be abdominal/stomach pain. The Pepcid may help to settle this, so it would be worth giving that a try. Because there are such a range of potential issues here and because your boy sounds so miserable, I would definitely recommend getting him seen tonight by another ER vet in your area if you can - particularly given he is 13 and looking so lethargic.

There isn't much else you can do from home, and definitely don't be tempted to give him any human pain relief medications as these will only make matters worse (given the large majority are toxic to dogs).

Kind Regards,

Dr E